Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2017, 5:25 PM CDT for 5 counties in South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 5:25 PM CDT (22:25 UTC)
- Expired
- May 28, 2017, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, SD, Codington County, SD, Deuel County, SD, Hamlin County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:33 PM CDT | TSTM WND GST 60 | 9 Nw Willow Lake, SD | SLUSHY HAIL LESS THAN 1 AND A DUST STORM AS WELL. |
| May 28, 5:48 PM CDT | TSTM WND GST 50 | Mayfield Colony, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2208 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474
WUUS53 KABR 282225
SVRABR
SDC025-029-039-057-115-282315-
/O.NEW.KABR.SV.W.0006.170528T2225Z-170528T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
525 PM CDT SUN MAY 28 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Deuel County in northeastern South Dakota...
Hamlin County in northeastern South Dakota...
Clark County in northeastern South Dakota...
Southeastern Spink County in northeastern South Dakota...
Southwestern Codington County in northeastern South Dakota...
* Until 615 PM CDT
* At 525 PM CDT, a severe thunderstorm was located near Clark, moving
southeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Willow Lake, Naples and Mayfield Colony around 540 PM CDT.
Hazel and Vienna around 545 PM CDT.
Bryant and Kellerton Church around 550 PM CDT.
Hayti and Hamlin Education Center around 555 PM CDT.
Lake Norden around 600 PM CDT.
Lake Albert, Lake Poinsett and Stone Bridge around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9785 4463 9785 4463 9803 4477 9816
4506 9758 4454 9679
TIME...MOT...LOC 2225Z 305DEG 52KT 4485 9780
HAIL...<.75IN
WIND...60MPH
$$
Connelly2 follow-up statements
220
WWUS53 KABR 282249
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
549 PM CDT SUN MAY 28 2017
SDC115-282259-
/O.CAN.KABR.SV.W.0006.000000T0000Z-170528T2315Z/
Spink SD-
549 PM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SPINK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4454 9766 4477 9775 4494 9740 4454 9679
TIME...MOT...LOC 2249Z 305DEG 52KT 4465 9740
$$
SDC025-029-039-057-282315-
/O.CON.KABR.SV.W.0006.000000T0000Z-170528T2315Z/
Deuel SD-Hamlin SD-Clark SD-Codington SD-
549 PM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN DEUEL...HAMLIN...SOUTHEASTERN CLARK AND SOUTHWESTERN
CODINGTON COUNTIES...
At 549 PM CDT, a severe thunderstorm was located near Kellerton
Church, or 21 miles southwest of Watertown, moving southeast at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Hayti around 555 PM CDT.
Lake Norden around 600 PM CDT.
Lake Albert, Lake Poinsett and Stone Bridge around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9766 4477 9775 4494 9740 4454 9679
TIME...MOT...LOC 2249Z 305DEG 52KT 4465 9740
HAIL...<.75IN
WIND...60MPH
$$
Connelly200
WWUS53 KABR 282304
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
604 PM CDT SUN MAY 28 2017
SDC025-029-039-282313-
/O.CAN.KABR.SV.W.0006.000000T0000Z-170528T2315Z/
Deuel SD-Clark SD-Codington SD-
604 PM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEUEL...
SOUTHEASTERN CLARK AND SOUTHWESTERN CODINGTON COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4454 9709 4454 9749 4467 9749 4467 9718
4455 9705
TIME...MOT...LOC 2303Z 305DEG 52KT 4453 9715
$$
SDC057-282315-
/O.CON.KABR.SV.W.0006.000000T0000Z-170528T2315Z/
Hamlin SD-
604 PM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN HAMLIN COUNTY...
At 603 PM CDT, a severe thunderstorm was located over Lake Albert, or
12 miles west of Estelline, moving southeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southwestern Hamlin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9709 4454 9749 4467 9749 4467 9718
4455 9705
TIME...MOT...LOC 2303Z 305DEG 52KT 4453 9715
HAIL...<.75IN
WIND...60MPH
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 28, 2:50 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 250 PM CDT Sun May 28 2017 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 249 PM CDT Sun May 28 2017 Shortwave activity on the back of an upper trough is generating some showers and thunderstorms across the region this afternoon. Some of these showers have been producing 50 mph wind gusts and small hail. Showers and thunderstorms will taper off this evening after sunset. Skies will clear by midnight and temps will fall off rapidly. Nudged overnight lows a bit lower than guidance given the low dewpoints. As the upper trough pushes further south tonight and Monday, low clouds will move over the eastern Dakotas. Steadier light rain or drizzle is possible east of the James River for Memorial Day. Temps will cool across the area tomorrow, as well, with highs only in the 60s expected. Winds, however, will increase out of the northwest again and remain gusty especially across the eastern cwa. .LONG TERM...(Monday Evening through Sunday) Issued at 249 PM CDT Sun May 28 2017 Will continue to advertise temperatures a tick below blended guidance for Tuesday and Wednesday mornings as Canadian high pressure settles overhead with 850mb temperatures bottoming out across the forecast area between +1 and +4C, about a standard deviation below climo. Will maintain blended guidance as GFS BUFKIT soundings support elevated instability and a low level jet early Thursday. Temperatures remain cool in the mid levels, but will be warming as there is upper ridging moves out of the Rockies and into the plains states. As the previous forecaster also alluded to, there is trough that will attempt to push through the upper ridge across the center of the nation. Guidance continues to generate some convection surrounding this feature, though models diverge on how to best handle this feature as it is expected to weaken as it moves overhead with the possibility that the upper ridge re-strengthens in its wake as we see an upper low deepen over the Pacific Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1225 PM CDT Sun May 28 2017 VFR conditions are expected through tonight. Scattered showers and some isolated thunder are expected this afternoon and evening. MVFR stratus will push south into eastern SD Monday morning and potentially affect KATY and KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...Connelly AVIATION...Wise
Hazardous weather outlook, May 28, 4:28 AM CDT, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 428 AM CDT Sun May 28 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 428 AM CDT Sun May 28 2017 /328 AM MDT Sun May 28 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Widely scattered afternoon showers and thunderstorms are forecast across the region today. The more organized showers and storms that develop will be capable of producing gusty winds in excess of 40 or 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
In the hours before
Local storm report, May 28, 4:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 5 S RICHMOND LAKE REC A 45.47N 98.62W
05/28/2017 M52 MPH BROWN SD MESONET
MESONET STATION E2245, ABERDEEN 6.5 W.
&&Local storm report, May 28, 4:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 2 N MANSFIELD 45.28N 98.56W
05/28/2017 M61 MPH BROWN SD TRAINED SPOTTER
&&
DMLocal storm report, May 28, 5:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 5 WSW CHARLESVILLE 45.92N 96.37W
05/28/2017 E54 MPH TRAVERSE MN MESONET
&&
MCLocal storm report, May 28, 5:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
504 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 3 SW WHEATON 45.78N 96.54W
05/28/2017 M52 MPH TRAVERSE MN AWOS
AWOS STATION ETH, WHEATON.
&&
MCLocal storm report, May 28, 5:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
516 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 4 NNW MINA 45.50N 98.79W
05/28/2017 EDMUNDS SD PUBLIC
TREE SNAPPED.
&&
DMSpecial weather statement, May 28, 5:20 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Aberdeen SD 520 PM CDT SUN MAY 28 2017 SDZ006-007-011-282245- Marshall SD-Brown SD-Day SD- 520 PM CDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAY...WESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES UNTIL 545 PM CDT... At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near Hecla, or 15 miles southeast of Ellendale, moving southeast at 60 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Britton, Hecla, Claremont, Kidder, Amherst, Sand Lake Wildlife Refuge and Houghton. LAT...LON 4552 9796 4594 9854 4593 9742 TIME...MOT...LOC 2220Z 305DEG 52KT 4587 9827 Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:56 PM CDT | Special Weather Statement | ABR | Campbell, Dewey, McPherson, Walworth | 49 min |
| May 28, 2:52 PM CDT | Special Weather Statement | ABR | Dewey | 38 min |
| May 28, 2:56 PM CDT | Special Weather Statement | ABR | Corson | 49 min |
| May 28, 2:59 PM CDT | Special Weather Statement | ABR | Brown | 46 min |
| May 28, 3:31 PM CDT | Special Weather Statement | ABR | Stanley, Sully | 44 min |
| May 28, 3:39 PM CDT | Special Weather Statement | ABR | Day | 36 min |
| May 28, 3:41 PM CDT | Special Weather Statement | ABR | McPherson | 49 min |
| May 28, 4:16 PM CDT | Special Weather Statement | ABR | Codington, Grant, Roberts | 29 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Edmunds, Spink | 34 min |
| May 28, 4:36 PM CDT | Special Weather Statement | ABR | Edmunds | 39 min |
| May 28, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Spink | 36 min |
| May 28, 5:20 PM CDT | Special Weather Statement | ABR | Marshall | 25 min |
| May 28, 6:24 PM CDT | Special Weather Statement | ABR | Faulk, Hand | 51 min |
| May 28, 6:58 PM CDT | Special Weather Statement | ABR | Spink | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.